Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

June 4, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2002, 4:33 PM CDT for Pecos County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 4:33 PM CDT (21:33 UTC)
Expired
Jun 4, 2002, 5:00 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4820 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS54 KMAF 042133
SVRMAF
TXC371-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 500 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF BAKERSFIELD...OR ABOUT 18
  MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3066 10290 3054 10269 3088 10219 3113 10252

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:36 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 1:36 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE JUN 4 2002

STAGE IS SET FOR DEVELOPMENT OF SEVERE WX WITH LOW LEVEL CONVERGENCE
MAXIMIZED ACRS ERN NM INVOF SFC LOW.  MTRS FROM ROW TO MRF INDICATE
DRYLINE IS SHARPENING WHILE WATER VAPOR DEPICTS STRONG SHRTWV ENERGY
MVG INTO FAR W TX/S CENTRAL NM MTNS ATTM.  AS SUCH EXPECT TSTMS TO
CONTINUE DEVELOPING IN NW.  VWS/LCLS SUPPORTIVE OF SUPERCELLS WITH
TORNADOES ESPECIALLY NRN AREAS WHILE PWS FROM 15Z KMAF SOUNDING
FAVORS VERY HEAVY RAIN.  SFC LOW TO MOVE S THIS EVENING INTO PB AND
EXPECT TO HAVE CLUSTER OF TSTMS ACRS CENTRAL PB WITH ISOLD TO SCT
DRYLINE STORMS S INTO LOWER TRANS PECOS INCLUDING BREWSTER COUNTY.
UPPER LEVEL TROF AXIS TO HANG BACK WITH MORE SHRTWV ENERGY TMW AND
WILL HAVE HIEST POPS S-W. COOLER STILL LOOKS GOOD WED/THUR IN WAKE
FRONT/RAIN COOLED AIR. ONLY MINOR CHANGES FROM THURSDAY ON.

MAF   65/81/59/85  532
LSA   62/80/57/85  633
6R6   69/84/63/86  433
MRF   57/77/55/76  333
CNM   63/83/60/90  233

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT TUE JUN 4 2002

THE RISK OF SEVERE WEATHER IS INCREASING FOR TUESDAY AFTERNOON AND
EVENING.

.SYNOPSIS...
AS OF MIDDAY TUESDAY...A VIGOROUS MID AND UPPER LEVEL DISTURBANCE
WAS MOVING THROUGH NEW MEXICO.  IN ADDITION...A COLD FRONT WAS
SURGING SOUTH ACROSS WEST TEXAS...AND EXTENDED FROM NEAR CHILDRESS
TEXAS...TO JUST NORTH OF LUBBOCK...TO NORTH OF TATUM NEW MEXICO.  A
DRYLINE INTERSECTED THE FRONT NEAR MORTON TEXAS...AND EXTENDED SOUTH
TO JUST EAST OF HOBBS AND WINK...TO NEAR ALPINE.

.SEVERE THUNDERSTORM HAZARDS...
AS THE UPPER LEVEL DISTURBANCE APPROACHES...SEVERE THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP LATE TUESDAY AFTERNOON...AND PERSIST
THROUGH THE EVENING HOURS.  THESE STORMS WILL LIKELY DEVELOP NEAR THE
INTERSECTION OF THE DRYLINE AND THE COLD FRONT...SOMEWHERE WITHIN
PROXIMITY TO THE NORTHERN PERMIAN BASIN AND THE PLAINS OF SOUTHEAST
NEW MEXICO.  THE MOST LIKELY TIME FOR SEVERE WEATHER DEVELOPMENT
WILL BE BETWEEN 2 AND 5 PM.

THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE...WITH SUFFICIENT
WIND SHEAR FOR ORGANIZED SEVERE THUNDERSTORMS.  SUPERCELL STORMS WILL
BE POSSIBLE.  THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.  HOWEVER...STORMS WHICH DEVELOP AND MOVE NEAR
THE FRONTAL BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN AND
SOUTHEAST NEW MEXICO...WILL HAVE THE POTENTIAL TO PRODUCE A FEW
TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FURTHER SOUTH
ALONG THE DRYLINE...FROM THE WESTERN PERMIAN BASIN INTO THE LOWER
TRANS PECOS.  THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALTHOUGH THE
POSSIBILITY OF TORNADOES WILL BE HIGHEST ACROSS THE NORTHERN PARTS OF
THE AREA...AN ISOLATED TORNADO CAN NOT BE RULED OUT WITH THIS
ACTIVITY...AS IT MOVES ACROSS THE SOUTHERN PERMIAN BASIN AND THE
LOWER TRANS PECOS...ESPECIALLY WITHIN A FEW HOURS OF SUNSET AND INTO
THE EVENING.

THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ACROSS ALL OF THE
AREA TONIGHT.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN
BASIN...SOUTHEAST NEW MEXICO...AND THE LOWER TRANS PECOS...SHOULD
REMAIN ALERT...MONITOR THE LATEST DEVELOPMENTS...AND BE READY FOR
ACTIVATION TUESDAY AFTERNOON AND EVENING.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 4, 5:44 PM CDTFlash Flood WarningMAFPecos4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.